Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 80, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 4:58 AM MDT for Corson County, Dewey County, South Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1997, 4:58 AM MDT (10:58 UTC)
- Expired
- Jun 30, 1997, 6:00 AM MDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:20 AM MDT | Thunderstorm Wind 53 | Mc Laughlin, SD | |
| Jun 30, 6:00 AM MDT | Hail 0.88 | Eagle Butte, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 301058 RRA SVRABR SDC031-041-301200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 558 AM CDT MON JUN 30 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA SOUTHERN CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA * UNTIL 600 AM MDT (700 AM CDT) * SOME LOCATIONS AFFECTED TIMBER LAKE AROUND 505 AM MDT GLENCROSS AROUND 510 AM MDT TRAIL CITY AROUND 525 AM MDT * AT 456 AM MDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 34 MILES NORTHEAST OF DUPREE OR 9 MILES WEST OF TIMBER LAKE MOVING EAST AT 40 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TDK/DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:21 PM MDT, 8 hours 37 minutes earlier.
Area forecast discussion, Jun 29, 8:21 PM MDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 920 PM CDT SUN JUN 30 1997 SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP. .ABR...NONE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:34 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 61 min |
| Jun 30, 5:29 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 61 min |
| Jun 30, 6:00 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| Jun 30, 6:10 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 50 min |
| Jun 30, 6:29 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 61 min |
| Jun 30, 7:13 AM MDT | Severe Thunderstorm Warning | ABR | Sully | 47 min |
| Jun 30, 8:08 AM MDT | Severe Thunderstorm Warning | ABR | Hyde | 62 min |
| Jun 30, 8:16 AM MDT | Severe Thunderstorm Warning | ABR | Hyde | 54 min |
| Jun 30, 8:30 AM MDT | Severe Thunderstorm Warning | ABR | Hand | 50 min |
| Jun 30, 5:28 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 57 min |
| Jun 30, 5:38 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 62 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.